On Air Now

Tune in to Listen

99.9 FM Hibbing, MN

Weather

Current Conditions(Hibbing,MN 55746)

More Weather »
61° Feels Like: 61°
Wind: N 3 mph Past 24 hrs - Precip: 0.12”
Current Radar for Zip

Today

Thunderstorms 70°

Tonight

Cloudy 55°

Tomorrow

AM Clouds/PM Sun 72°

Alerts

  • 0 Severe Weather Alerts
  • 0 Cancellations

New labels tied to fewer child poisonings by OTC meds

By Kathryn Doyle

NEW YORK (Reuters Health) - Fewer small children have been sickened or died from accidentally taking cough and cold medicines meant only for older ages, according to a new study of the effects of recent label changes on these over the counter products.

High doses of antihistamines can cause coma, seizure and abnormal heart rhythms in kids, and an overdose of the pain reliever acetaminophen can cause liver failure, according to the study's lead author Dr. Maryann Mazer-Amirshahi of the department of emergency medicine at The George Washington University in Washington, D.C.

"Also, consider that there is not a lot of evidence that these medications are effective in young children, so the benefit of using them does not outweigh the risks," Mazer-Amirshahi told Reuters Health.

In 2007, the U.S. Food and Drug Administration and the Consumer Healthcare Products Association took such products made specifically for children off the market, and in 2008 they added warnings to adult medications cautioning not to give the drugs to kids under four years old, according to Dr. Dan Budnitz, director of the Centers for Disease Control and Prevention Medication Safety Program.

He was not surprised to see a study indicating that those measures were effective, Budnitz told Reuters Health.

Based on reports to poison control centers in the U.S., the study found that unintentional ingestions of over the counter cough and cold medicines among kids decreased by a third between 2005 and 2010.

The number of children under 12 who had taken the medicines accidentally decreased by 33 percent; those given the medications by their parents in error decreased by 46 percent, according to the results published in The Journal of Pediatrics.

There were also 59 percent fewer calls to poison control centers for infants under two years old given the medicine incorrectly by a parent.

"We were expecting to see a decrease but the magnitude of it took us by surprise," Mazer-Amirshahi said.

"The changes had a major effect but at the same time, although there were profound decreases, there remains a significant number of ingestions," she said.

"I can tell you from my own practice experience I frequently encounter parents who give these medications even though they aren't recommended," she said.

Kids can also still get into medicine bottles on their own and take some, which won't be solved by label changes, Budnitz said.

There were 54,000 unintentional ingestions of cough and cold medicines in 2010, down from 80,000 in 2005, according to the study. The way to get those numbers down further is by changing safety features of the bottles, Budnitz said.

"There are opportunities to build in safety to products," such as including "flow restrictors" in the nozzles, he said. Features like those can "keep a child puzzled long enough for an adult to notice" that they've gotten into the medicine cabinet, he said.

Educating parents is another important prevention technique, he said.

Mazer-Amirshahi hoped the results of the study would prompt doctors to have a conversation with patients about these common medications.

Understandably, parents want to act when their child is sick, but they need to carefully read labels and talk to their pediatrician before giving any medications to young children, she said.

"In addition, be sure to safely store any medications in the home out of the reach of children," she said.

SOURCE: http://bit.ly/19twl5W The Journal of Pediatrics, online June 14, 2013.

Comments